Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 908, NWS Norman, OK

October 21, 2017Caddo County, Canadian County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 7:22 PM CDT for Caddo County, Canadian County, Grady County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 7:22 PM CDT (00:22 UTC)
Expired
Oct 21, 2017, 8:00 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caddo County, OK, Canadian County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 60 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS54 KOUN 220022
SVROUN
OKC015-017-051-220100-
/O.NEW.KOUN.SV.W.0908.171022T0022Z-171022T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
722 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northern Grady County in central Oklahoma...
  East central Caddo County in southwestern Oklahoma...
  Canadian County in central Oklahoma...

* Until 800 PM CDT

* At 721 PM CDT, a severe thunderstorm was located 5 miles south of
  Cogar, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Western Oklahoma City, El Reno, Yukon, Mustang, Tuttle, Piedmont,
  Union City, Minco, Binger, Gracemont, Cogar, Concho, Lake
  Chickasha, Cedar Lake and Richland.

This includes Interstate 40 between mile markers 114 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3531 9767 3513 9822 3533 9838 3573 9793
      3573 9768
TIME...MOT...LOC 0021Z 247DEG 35KT 3526 9816 

HAIL...0.75IN
WIND...60MPH
 
$$

03
1 follow-up statement
373 
WWUS54 KOUN 220048
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
748 PM CDT SAT OCT 21 2017

OKC015-220058-
/O.CAN.KOUN.SV.W.0908.000000T0000Z-171022T0100Z/
Caddo OK-
748 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CADDO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3531 9767 3521 9809 3550 9810 3573 9793
      3573 9768
TIME...MOT...LOC 0048Z 247DEG 35KT 3536 9786 

$$

OKC017-051-220100-
/O.CON.KOUN.SV.W.0908.000000T0000Z-171022T0100Z/
Grady OK-Canadian OK-
748 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN GRADY AND CANADIAN COUNTIES...

At 748 PM CDT, a severe thunderstorm was located 4 miles southeast of
Union City, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Western Oklahoma City, El Reno, Yukon, Mustang, Tuttle, Piedmont,
Union City, Minco, Concho and Richland.

This includes Interstate 40 between mile markers 118 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3531 9767 3521 9809 3550 9810 3573 9793
      3573 9768
TIME...MOT...LOC 0048Z 247DEG 35KT 3536 9786 

HAIL...0.88IN
WIND...60MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 31 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
651 PM CDT Sat Oct 21 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move east beyond central, southwest, and north
central Oklahoma before 11 PM. Until then very large hail and
strong wind gusts are likely in some areas. Ceilings will lift
quickly into VFR category when the cold front passes shortly after
thunderstorms. Gusty north winds will subside by mid-day Sunday.

&&

.PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/

DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  50  68  48 /  50 100   0   0
Hobart OK         79  46  70  47 /  70  90   0   0
Wichita Falls TX  83  50  71  48 /  30  90   0   0
Gage OK           76  40  71  46 /  20  10   0   0
Ponca City OK     77  47  69  46 /  80 100   0   0
Durant OK         80  56  71  48 /  20 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 21, 6:33 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT SAT OCT 21 2017

OKZ016-017-022-023-220000-
Washita OK-Caddo OK-Custer OK-Blaine OK-
633 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo...southeastern Custer and southern Blaine Counties
Until 700 PM CDT...

AT 632 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Fay to 6 miles northeast of Colony, moving east
at 45 MPH. Another strong storm was located near Corn.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3576 9871 3594 9821 3573 9821 3572 9831
      3539 9831 3526 9899
TIME...MOT...LOC 2332Z 251DEG 39KT 3573 9859 3544 9862

..speg.
Special weather statement, Oct 21, 6:41 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
641 PM CDT SAT OCT 21 2017

OKZ007-008-012-013-220015-
Garfield OK-Kay OK-Grant OK-Noble OK-
641 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield...Kay...eastern
Grant and Noble Counties Until 715 PM CDT...

AT 640 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Lamont to near Covington, moving northeast at 35
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3660 9704
      3659 9706 3658 9700 3660 9691 3658 9689
      3655 9690 3653 9699 3651 9703 3635 9703
      3619 9774 3700 9766 3700 9675
TIME...MOT...LOC 2340Z 234DEG 32KT 3674 9757 3627 9760

..speg.
Local storm report, Oct 21, 6:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             4 W QUANAH              34.29N 99.81W
10/21/2017  E1.00 INCH       HARDEMAN           TX   LAW ENFORCEMENT

&&

MAD
Local storm report, Oct 21, 6:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             MOUNTAIN PARK           34.69N 98.95W
10/21/2017  E0.88 INCH       KIOWA              OK   NWS EMPLOYEE

&&

MAD
Local storm report, Oct 21, 6:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             QUANAH                  34.30N 99.74W
10/21/2017  E1.00 INCH       HARDEMAN           TX   BROADCAST MEDIA

&&

MAD
Special weather statement, Oct 21, 6:55 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
655 PM CDT SAT OCT 21 2017

OKZ018-024-220030-
Kingfisher OK-Canadian OK-
655 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kingfisher and northern Canadian
Counties Until 730 PM CDT...

AT 653 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Watonga to near Geary, moving east at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3613 9772 3560 9778 3551 9831 3572 9831
      3573 9821 3594 9821
TIME...MOT...LOC 2353Z 250DEG 39KT 3583 9828 3560 9831

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:09 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman36 min
Oct 21, 7:10 PM CDTTornado WarningOUNCaddo35 min
Oct 21, 7:13 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman47 min
Oct 21, 7:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady51 min
Oct 21, 7:27 PM CDTTornado WarningOUNCaddo, Grady33 min
Oct 21, 7:34 PM CDTFlash Flood WarningOUNCaddo116 min
Oct 21, 7:39 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche2 hr
Oct 21, 7:40 PM CDTSpecial Weather StatementOUNKay, Kingfisher, Logan, Noble35 min
Oct 21, 7:53 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more3 hr
Oct 21, 7:55 PM CDTTornado WarningOUNGrady, McClain35 min
Oct 21, 7:56 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Oklahoma49 min
Oct 21, 7:59 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman46 min
Oct 21, 8:07 PM CDTSpecial Weather StatementOUNPayne23 min
Oct 21, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain50 min
Oct 21, 8:17 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady118 min
Oct 21, 8:20 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady115 min
Oct 21, 8:33 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma, Payne27 min
Oct 21, 8:33 PM CDTSevere Thunderstorm WarningOUNGrady, Jefferson, Stephens42 min
Oct 21, 8:36 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Noble, Payne114 min
Oct 21, 8:37 PM CDTTornado WarningOUNCleveland, McClain23 min
Oct 21, 8:47 PM CDTAreal Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 21, 8:48 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma42 min
Oct 21, 8:49 PM CDTFlash Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma116 min
Oct 21, 8:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Oct 21, 9:02 PM CDTFlash Flood WarningOUNCleveland, Lincoln, Logan, Oklahoma118 min
Oct 21, 9:04 PM CDTSpecial Weather StatementOUNLincoln, Payne41 min
Oct 21, 9:10 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Stephens50 min
Oct 21, 9:17 PM CDTAreal Flood AdvisoryOUNCarter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more118 min
Oct 21, 9:19 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole41 min
Oct 21, 9:34 PM CDTSpecial Weather StatementOUNJefferson26 min
Oct 21, 9:38 PM CDTTornado WarningOUNPottawatomie, Seminole37 min
Oct 21, 9:52 PM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole38 min
Oct 21, 9:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc, Seminole50 min
Oct 21, 10:10 PM CDTTornado WarningOUNPontotoc22 min
Oct 21, 10:39 PM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray36 min
Oct 21, 10:47 PM CDTSpecial Weather StatementOUNCoal, Hughes28 min
Oct 21, 10:52 PM CDTAreal Flood AdvisoryOUNCoal, Garvin, Hughes, Murray, Pontotoc, Seminole53 min
Oct 21, 11:47 PM CDTSpecial Weather StatementOUNBryan28 min
Oct 21, 11:48 PM CDTSpecial Weather StatementOUNAtoka27 min
Oct 22, 9:53 AM CDTRiver Flood WarningOUNComanche, Cotton56 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.